Energy drinks linked to cardiac events

By Eliot Beer

- Last updated on GMT

'...we suggest that arrhythmia could be a complication of ED consumption...' ©iStock
'...we suggest that arrhythmia could be a complication of ED consumption...' ©iStock
A new study of a patient with cardiac arrhythmia and bloody vomit after drinking Monster energy drinks provides new evidence the high-caffeine beverages may cause cardiac problems.

Our case supports previous reports of [energy drink]-associated adverse [cardiovascular] events and suggests that arrhythmia could be a complication of these product​s,” wrote the study’s authors, in the Journal of Addiction Medicine​.

They noted that many other ingredients also present in energy drinks, such as taurine and guarana, could also have potential effects on cardiac function. They also suggested combinations of energy drinks, alcohol and other drugs may be worth investigating as possible contributors to heart problems.

The patient, a 28-year-old man in the US, visited an emergency room with bloody vomit – on examination, doctors found his heart rate was 130 beats per minute, while an electrocardiogram revealed atrial fibrillation, a potentially-life-threatening abnormal heart rhythm.

Other than a BMI of more than 41, doctors found no physiological reasons for the patient’s arrhythmia. But the study’s authors noted he had previously had similar heart palpitations, and regularly consumed energy drinks (EDs).

Two energy drinks a day

He endorsed recent episodes of palpitations, but denied any past medical history, illnesses, or illicit drug ingestion. He reported daily consumption of two to three beers and two Monster EDs (containing a minimum of 320 mg of caffeine; 160 mg in each drink) for the past several months, and also chewing tobacco​,” wrote the authors.

The patient received medication for his abnormal heart rhythm, which returned to normal within 48 hours. Follow-up exams six and 12 months later showed no symptoms of arrhythmia, and his heart appeared normal.

The authors were clear that while other factors such as sleep apnoea may have contributed to the arrhythmia, they believed energy drinks played a part in the patient’s condition.

Based on this case, coupled with previous reports, we suggest that arrhythmia could be a complication of ED consumption, and that healthcare providers caring for otherwise healthy young adults who present with unexplained arrhythmia should inquire about ED intake​,” they added.

The authors said other than this case, there had been two previous documented cardiac incidents involving energy drinks: “Interestingly, all these three cases occurred in males younger than 30 years of age who reported coingestion with other substances (ie, alcohol, marijuana, or Red Bull). Cardiac studies did not reveal any predisposing cardiac abnormality in any of these patients, and all cases resolved after cessation of ED and appropriate supportive care​.”

They also found six cases involving Red Bull, and 40 reports to the US Food and Drug Administration (FDA) of cardiovascular incidents allegedly involving Monster.

Taurine, guarana and alcohol also to blame?

Regarding the combination of caffeine and other substances in and consumed with energy drinks, they suggested further study was needed. They noted that taurine has been shown to interfere with sodium channels related to regulating the heart’s rhythm.

It is then conceivable that taurine content of Monster ED could lower the arrhythmogenic threshold for caffeine. Moreover, ingredients such as guarana frequently contain additional caffeine above the amount listed by the ED labels​,” wrote the authors.

vodka red bull energy drink mixer alcohol iStock.com Kanawa_Studio
©iStock

Another possible contributor to development of adverse [cardiovascular] events could be coingestion with other substances as EDs are often consumed with alcohol and illicit drugs which may potentiate the effects of caffeine​,” they added, noting that alcohol can increase the half-life of caffeine by 72%.

The authors said this case and others is “only suggestive but not conclusive evidence of a causal relationship​” and their aim is to make doctors aware of the potential association of energy drinks with cardiovascular events.

However, they did conclude that wider action could be needed: “While the effects of long-term consumption of EDs are unknown, it may be reasonable to limit their use, especially in combination with alcohol or illicit substances and in patients predisposed to arrhythmias​.”

 

Source: Journal of Addiction Medicine

Published online ahead of print, doi: 10.1097/ADM.0000000000000234

Energy Drink Consumption and Cardiac Complications: A Case for Caution​”

Authors: Sattari, M; Sattari, A; Kazory, A

Related news

Show more

Related products

show more

Related suppliers

Follow us

Featured Events

View more

Products

View more

Webinars